FDA issues warning about cough drug risk for young children

December 15, 2010

FDA is adding new information to the Warning and Precaution section of the benzonatate drug label to warn physicians and healthcare professionals that accidental ingestion can result in overdose and death among patients younger than 10 years.

 

The deaths of 5 toddlers who accidentally ingested benzonatate prescription cough medication have prompted the US Food and Drug Administration (FDA) to issue a warning that the drug should not be given to young children. FDA is adding new information to the Warning and Precaution section of the benzonatate drug label to warn physicians and healthcare professionals that accidental ingestion can result in overdose and death among patients younger than 10 years.

Benzonatate, sold as brand-name Tessalon as well as generics, was approved by the FDA in 1958 as a prescription treatment for the relief of cough in patients older than 10 years. Because safety and effectiveness for children younger than 10 years has not been established, prescribing benzonatate is not recommended for this age group.

The FDA's Adverse Event Reporting System database from 1982 through May 2010 identified 31 cases (age range, 1 to 66 years) of adverse events such as tremors, convulsions, coma, and cardiac arrest in patients taking benzonatate. Seven cases involved accidental ingestion by children younger than 10 years of age; the 5 deaths occurred in children younger than 2 years. Two pediatric patients (ages 12 months and 4 years) were hospitalized and survived.

Symptoms of benzonatate overdose have presented as quickly as 15 to 20 minutes after ingestion. The toddlers’ deaths occurred within hours of the accidental ingestions.

Parents should store the medication out of the reach of children at all times, FDA cautions, and dispose of any leftover benzonatate in their household trash according to federal drug disposal guidelines. If a child accidentally ingests benzonatate, caregivers should immediately call their local poison control center and seek medical attention, says the FDA.